Wyoming, 2009

Hail in Wyoming, June 13, 2009

June 13, 2009 · NWS CYS · 3 events in 3 counties and zones

A few severe thunderstorms produced some hail over parts of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few severe thunderstorms produced some hail over parts of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 12:00 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 12:00 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT SAT JUN 13 2009

.SHORT TERM...TONIGHT THROUGH MONDAY AFTERNOON...

TONIGHT...STORM PREDICTION CENTER OUTLOOK OF SLIGHT RISK THROUGH
THIS EVENING ACROSS ALL OF OUR COUNTIES LOOKS GOOD. NOON DEWPOINTS
RANGING FROM UPPER 30S TO MID 40S AT RAWLINS AND LARAMIE TO THE 50S
AT OTHER SITES ALONG AND EAST OF INTERSTATE 25. DEWPOINTS RUNNING
SOME 4 TO 10 DEGREES HIGHER THAN SAME TIME YESTERDAY AT MOST LOCALES.

EXPECTING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP LATER THIS
AFTERNOON ...PRIMARILY ALONG THE INTERSTATE 25 CORRIDOR WHICH
PARALLELS THE LOW AND MID LEVEL THETA-E RIDGE AXISES AND WITH
MECHANICAL LIFT PROVIDED BY INCREASING AND BACKING SOUTHEAST WINDS
EAST OF THE LARAMIE RANGE. WILL ALSO SEE THUNDERSTORMS FOCUS ALONG
AND NORTH OF THE DEVELOPING WARM FRONT THAT WILL STRETCH FROM
NORTHWEST COLORADO EASTWARD ACROSS OUR COUNTIES FROM RAWLINS TO
SCOTTSBLUFF. THIS WARM FRONT WILL DEVELOP IN RESPONSE TO THE
APPROACHING SHORTWAVE TROUGH ALOFT FROM UTAH AND WESTERN COLORADO.

ANOTHER AREA FOR THUNDERSTORM INITIATION THIS AFTERNOON WILL BE
ACROSS PLATTE AND GOSHEN COUNTIES WHERE LOW LEVEL SOUTHEAST WINDS
WILL HELP INDUCE MESOSCALE SURFACE LOW PRESSURE AS SOUTHEAST WINDS
STREAM OVER THE CHEYENNE RIDGE. THIS CHEYENNE CYCLONE IS SIMILAR TO
THE DENVER CYCLONE...A MESOSCALE CONVERGENCE AXIS THAT DEVELOPS
NORTH OF THE PALMER DIVIDE IN COLORADO.

SOME SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...PRIMARILY EAST OF INTERSTATE 25...DUE TO SUFFICIENT
INSTABILITY AND WIND SHEAR AS AXIS OF STRONGER 500 MB WINDS
EXCEEDING 40 KNOTS PASSES OVERHEAD.

WILL SEE THUNDERSTORMS INCREASE IN AREAL COVERAGE THIS EVENING AS
THUNDERSTORMS MERGE AND CLUSTER AS SHORTWAVE TROUGH ALOFT PASSES
OVERHEAD AND THUNDERSTORMS CLUSTER ALONG THE SURFACE TROUGH AXIS
THAT WILL DEVELOP FROM NORTH CENTRAL WYOMING TO NORTHEAST COLORADO.
THUNDERSTORMS WILL ONLY AFFECT OUR NORTHERN AND EASTERN COUNTIES
LATE TONIGHT AS THE SHORTWAVE TROUGH EXITS INTO SOUTH DAKOTA AND
NEBRASKA. AREAS OF FOG ACROSS PORTIONS OF WESTERN NEBRASKA PER NAM
BOUNDARY LAYER RELATIVE HUMIDITY PROGS.

SUNDAY...THUNDERSTORMS NOT AS WIDESPREAD AS TODAY. SURFACE TROUGH
WILL DEVELOP ACROSS FAR EASTERN WYOMING SOUTH OF A SURFACE LOW OVER
NORTHERN WYOMING. WILL SEE SCATTERED TO NUMEROUS THUNDERSTORMS
DEVELOP IN THE AFTERNOON ALONG AND EAST OF THE SURFACE TROUGH ACROSS
FAR EASTERN WYOMING AND WESTERN NEBRASKA...PARALLEL TO THE LOW AND
MID LEVEL THETA-E RIDGE AXISES. DECENT SHEAR AND INSTABILITY
SUGGESTS A FEW SEVERE THUNDERSTORMS EAST OF THE SURFACE TROUGH
AXIS...AS INDICATED BY STORM PREDICTION CENTER DAY TWO OUTLOOK.

SUNDAY NIGHT...WILL LIKELY SEE A THUNDERSTORM CLUSTER MERGER ACROSS
WESTERN NEBRASKA IN THE EVENING...THUS THE HIGHER THUNDERSTORM
CHANCES THERE.

MONDAY...WESTERLY WINDS IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE WILL DRY OUT THE ATMOSPHERE AS A SHORTWAVE TROUGH ALOFT
MOVES ACROSS NORTHERN WYOMING AND EASTERN MONTANA. EXPECT TO SEE
ISOLATED TO SCATTERED MORE HIGH BASED AFTERNOON THUNDERSTORMS.
SEVERE THUNDERSTORMS WILL BE QUITE UNLIKELY DUE TO LIMITED
INSTABILITY AND SHEAR AS THE LOW AND MID LEVEL THETA-E RIDGE AXISES
WILL BE SHUNTED EAST OF OUR COUNTIES.

.LONG TERM...MON NIGHT THRU SAT...UPPER FTR SHOWN BY ALL MODELS WILL
BE CROSSING MAINLY THE PNHNDL REGION ON MON EVNG AS IT SHIFTS ENE.
BY 12Z TUE THO...A SOMEWHAT DRIER AIRMASS MOVES INTO THE REGION ON
WRLY WINDS AS SFC/700 TROF SHIFT INTO CNTRL PLAINS...SO POPS TRIMMED
BACK E OF MTNS.  FLAT UPPER RIDGE REBUILDS UP INTO THE REGION ON WED
FOR WHAT LOOKS LIKE A MINIMAL COVERAGE OF LATE DAY TSTMS.
HOWEVER...APPROACHING UPPER TROF OVER ID WILL START SHIFTING INTO
THE REGION INTO THU.  OPERATIONAL GFS IS FASTER THAN EURO AND EVEN
ITS OWN GFS MEAN WITH THIS SYSTEM...SO WILL BE LEANING MORE TWDS THE
EURO.  MAIN PCPN CHCS WILL THEN BE ON THU AS UPPER TROF SWEEPS
ACROSS THE REGION WITH COOLER TEMPS WITH COLD FRONT MOVING THRU.
FRI LOOKS LIKE A DRY AND WARMER DAY AS FLAT UPPER RIDGE SHIFTS INTO
THE REGION.  FOR SAT...LEFT BEHIND SOCAL UPPER LOW GETS EJECTED BY
NEXT APPROACHING PAC TROF...ACCORDING TO EURO.  OPERATIONAL GFS IS
FURTHER W WITH THE UPPER LOW...BUT ENOUGH ENSEMBLE SPREAD TO SUGGEST
THE EURO MAY BE CORRECT...SO WILL KEEP CLIMO TYPE POPS FOR SAT.

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING
WILL PRODUCE MVFR AND LOCALIZED IFR. SOME THUNDERSTORMS THROUGH THIS
EVENING...PRIMARILY EAST OF INTERSTATE 25...WILL BECOME
SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND
EXTREME TURBULENCE. THUNDERSTORMS WILL DECREASE IN COVERAGE AND
INTENSITY AFTER MIDNIGHT AND LIE EAST OF A DOUGLAS TO KIMBALL
LINE...PRODUCING MVFR WITH VFR TO THE WEST OF A DOUGLAS TO KIMBALL
LINE. AREAS OF LATE NIGHT AND EARLY SUNDAY MORNING FOG ACROSS
WESTERN NEBRASKA WILL PRODUCE MVFR AND LOCALIZED IFR. SCATTERED TO
NUMEROUS THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WILL PRODUCE
MVFR. SOME THUNDERSTORMS ACROSS FAR EASTERN WYOMING AND WESTERN
NEBRASKA MAY BE SEVERE SUNDAY AFTERNOON AND EVENING...PRODUCING
LARGE HAIL...DAMAGING WINDS AND EXTREME TURBULENCE.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS DUE TO RECENT RAINFALL.
WINDS AND MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES WILL REMAIN
BELOW THRESHOLDS THROUGH MONDAY AFTERNOON. FIRE WEATHER INTERESTS
SHOULD CONTINUE TO MONITOR AREAS WEST OF INTERSTATE 25 ON MONDAY AS
SOUTHWEST WINDS INCREASE INTO THE 15 TO 30 MPH RANGE WITH GUSTS OF
40 MPH AND AFTERNOON RELATIVE HUMIDITIES FALLING TO NEAR 20 PERCENT.

&&

.HYDROLOGY...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING WILL PRODUCE AVERAGE RAINFALL AMOUNTS OF ONE QUARTER TO
ONE HALF INCH...WITH LOCALIZED RAINFALL AMOUNTS UP TO ONE INCH.
HEAVIEST RAINFALL THROUGH TONIGHT EXPECTED TO BE NORTH OF A RAWLINS
TO SCOTTSBLUFF LINE...ALONG AND NORTH OF A DEVELOPING WARM FRONT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON
AND EVENING...PRIMARILY ALONG AND EAST OF A SURFACE TROUGH AXIS
STRETCHING ALONG THE COLORADO AND WYOMING STATE LINE. RAINFALL
AMOUNTS OF ONE QUARTER TO ONE HALF INCH EXPECTED...WITH LOCALIZED
AMOUNTS UP TO ONE INCH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
Hazardous weather outlook, Jun 13, 1:15 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT SAT JUN 13 2009

NEZ001>003-019>021-054-055-WYZ059>070-141600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
215 PM MDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF THE AREA.
THE ONLY AREAS NOT IN THE WATCH ARE CARBON COUNTY WYOMING AND DAWES
COUNTY NEBRASKA.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
REGION...PRIMARILY EAST OF THE LARAMIE RANGE...IN MOIST SOUTHEAST
UPSLOPE FLOW WHILE A WEATHER DISTURBANCE APPROACHES FROM UTAH AND
COLORADO.

SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE IN THE WATCH
AREA...WITH THE PRIMARY THREATS BEING LARGE HAIL AND WINDS OF 58 MPH
OR STRONGER.  STORM MOVEMENT WILL BE NORTHEAST AT 25 MPH.  AN
ISOLATED TORNADO COULD ALSO OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SUNDAY
AFTERNOON AND EVENING ALONG AND EAST OF A SURFACE TROUGH ACROSS
FAR SOUTHEAST WYOMING ALONG THE WYOMING AND NEBRASKA STATE LINE.
A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS SUNDAY AFTERNOON AND EVENING.

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT
EVERY DAY MONDAY THROUGH THURSDAY...AND A FEW OF THE STRONGER
STORMS COULD PRODUCE HEAVY RAIN AND SMALL HAIL EAST OF THE LARAMIE
RANGE. THE BEST CHANCE FOR THUNDERSTORMS TO BECOME SEVERE WILL
BE ON WEDNESDAY WHEN THE BEST INSTABILITY AND MOISTURE ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING DUE TO THE
TORNADO WATCH.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 13, 4:18 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT SAT JUN 13 2009

WYZ059-060-067-140015-
CONVERSE-NIOBRARA-PLATTE-
518 PM MDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...
SOUTHEASTERN CONVERSE AND SOUTHWESTERN NIOBRARA COUNTIES UNTIL 615 PM
MDT...

AT 518 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR GLENDO RESERVOIR MARINA...OR 26 MILES NORTH OF WHEATLAND...
MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  GLENDO RESERVOIR MARINA BY 525 PM MDT.
  GLENDO BY 530 PM MDT.

I-25 EXIT 111 IS ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 103 AND
115.

RUBIN
Special weather statement, Jun 13, 4:20 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT SAT JUN 13 2009

WYZ067-068-140015-
GOSHEN-PLATTE-
520 PM MDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND WESTERN GOSHEN
COUNTIES UNTIL 615 PM MDT...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF WHEATLAND...MOVING EAST AT 20
MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  WHEATLAND BY 525 PM MDT.
  GRAYROCKS RESERVOIR BY 615 PM MDT.

I-25 EXIT 78 AND I-25 EXIT 84 ARE ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 74 AND
87.

RUBIN
Special weather statement, Jun 13, 4:20 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT SAT JUN 13 2009

NEZ055-140000-
CHEYENNE-
520 PM MDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY UNTIL 600
PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POTTER...OR 15 MILES WEST OF SIDNEY...MOVING
NORTH AT 20 MPH.

SMALL HAIL TO PENNY SIZED HAIL...HEAVY RAIN AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 40 AND
51.

RJM
Local storm report, Jun 13, 4:22 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 E GLENDO              42.50N 104.97W
06/13/2009  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jun 13, 4:28 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             6 ENE GLENDO            42.54N 104.92W
06/13/2009  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

            SIZED FROM BB TO PEA SIZED, BUT LOTS OF IT.

&&

BCHAPMAN
Special weather statement, Jun 13, 4:29 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT SAT JUN 13 2009

WYZ059-064-067-140030-
CONVERSE-NORTH LARAMIE RANGE-PLATTE-
529 PM MDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 630 PM
MDT...

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESTERBROOK...OR 24 MILES SOUTH OF DOUGLAS...
MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  DOUGLAS BY 600 PM MDT.

I-25 EXIT 135 IS ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 123 AND
148.

RUBIN

The radar

The Cheyenne radar (KCYS), 101 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Platte

When
June 13, 4:35 PM MST to 4:39 PM MST
Where
Platte County, Wheatland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.050, -104.970

Hail, Converse

When
June 13, 5:02 PM MST
Where
Converse County, 4 mi S of Douglas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.692, -105.370

Hail, Goshen

When
June 13, 5:35 PM MST to 6:01 PM MST
Where
Goshen County, 5 mi ESE of Fort Laramie to Torrington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.192, -104.430

Hail from 3/4 to 1 inch reported along track.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167452, 167453, 167455.